Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 79, NWS Little Rock, AR

July 8, 2004Johnson County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jul 8, 2004, 7:24 PM CDT for Johnson County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 7:24 PM CDT (00:24 UTC)
Expired
Jul 8, 2004, 9:25 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Johnson County, AR

The radar

The Western Arkansas radar (KSRX), 89 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 090027
FFWLIT
ARC071-090225-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
724 PM CDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN WESTERN ARKANSAS

* UNTIL 925 PM CDT

* AT 720 PM CDT...DOPPLER WEATHER RADAR SHOWED SHOWERS AND           
  THUNDERSTORMS COVERING ABOUT THE SOUTHEAST HALF OF JOHNSON COUNTY. 
  THE RADAR INDICATED THAT 2 TO 3 INCHES OF RAIN HAD FALLEN IN SOME  
  AREAS...ESPECIALLY FROM OARK TO JUST NORTH OF HARTMAN. WHILE RAIN  
  WILL END DURING THE WARNING PERIOD...IT WILL TAKE AWHILE FOR ANY   
  HIGH WATER TO RUNOFF.

&&

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH 
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF 
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.

LAT...LON 3569 9324 3540 9335 3543 9346 3542 9367
          3568 9366

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:41 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 8, 2:41 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
240 PM CDT THU JUL  8 2004

.SHORT TERM...TONIGHT THROUGH SUNDAY...
MCS FROM SOUTHEAST KANSAS MOVING INTO SOUTHWEST MISSOURI AND
WILL EVENTUALLY HEAD INTO NORTHWEST ARKANSAS BY THIS EVENING.
MEANWHILE...SCATTERED SHOWERS/THUNDERSTORMS WORKING NORTHWARD
FROM LOUISIANA. WILL KEEP CHANCE FOR PRECIPITATION THIS
EVENING IN NORTHERN COUNTIES AND ALSO IN SOUTH. ONLY
ISOLATED PRECIPITATION IN CENTRAL SECTIONS OF STATE. ALL
PRECIPITATION PRETTY MUCH GONE BY MIDNIGHT.

WEAK AREA OF LOW PRESSURE/SHEAR AXIS WILL CONTINUE FROM
TEXAS INTO NORTHERN/WESTERN ARKANSAS THROUGH FRIDAY...WITH
RIDGE OF HIGH PRESSURE TO WEST. WITH HIGH NOT QUITE TAKING
OVER YET...WILL KEEP SCATTERED SHOWERS/THUNDERSTORMS IN THE
FORECAST FRIDAY AFTERNOON/EVENING.

OVER THE WEEKEND...SHEAR AXIS GONE WITH HIGH PRESSURE FIRMLY IN
CONTROL OF WEATHER PATTERN. ONLY ISOLATED AFTERNOON AND EVENING
THUNDER EXPECTED...WITH DRY/HOT CONDITIONS. (46)
&&

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
SEE NO REASON TO MAKE ANY MAJOR CHANGES TO THE EXTENDED FORECAST
TODAY. MAIN REASON...H5 RIDGE WILL BE PREDOMINANT THROUGHOUT MUCH OF
THE PERIOD. SOUTHWESTERLY/SOUTHERLY FLOW WILL BE NOTED AT THE
SURFACE...KEEPING TEMPERATURES WARM. SEVERAL WEAKNESSES IN THE UPPER
FLOW WILL MOVE THROUGH...BUT WITH MOISTURE BEING MARGINAL...AND LACK
OF A LARGE SCALE FOCUSING MECHANISM...ANY CONVECTION WILL BE
ISOLATED AND DIURNAL IN NATURE.

BY WEDNESDAY...UPPER RIDGE WILL SINK SOUTHWARD AND MAY EVEN SHOW A
LITTLE RETROGRESSION. NORTHWESTERLY FLOW WILL SET UP ACROSS
NORTHERN ARKANSAS. THIS WILL ALLOW SEVERAL IMPULSES TO MOVE DOWN IN
THE MEAN FLOW...KEEPING A CONTINUED CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IN THE FORECAST.

BY THURSDAY...NORTHWESTERLY FLOW AT THE UPPER LEVELS MAY ALLOW A
SURFACE FRONT TO PUSH INTO THE AREA. HOWEVER...SOLUTIONS ARE ALWAYS
A BIT IFFY THIS FAR OUT. WITH PERSISTENT SUMMERTIME PATTERN FOR MUCH
OF THE PERIOD...WILL CONTINUE CURRENT POP AND SENSIBLE WEATHER
TRENDS OF DIURNAL ACTIVITY. MADE VERY LITTLE CHANGES TO
TEMPERATURES. (57)
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    73  92  73  91 /  20  30  20  20
HARRISON AR       70  89  70  88 /  30  30  20  20
HOT SPRINGS AR    74  93  74  91 /  30  30  20  20
PINE BLUFF AR     74  92  74  92 /  30  30  20  20
MOUNTAIN HOME AR  70  89  70  88 /  30  30  20  20
MONTICELLO AR     73  92  73  92 /  30  30  20  20
SEARCY AR         73  91  73  90 /  20  30  20  20
MOUNT IDA AR      74  93  74  92 /  30  30  20  20
RUSSELLVILLE AR   73  91  73  90 /  30  30  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

46/57
Hazardous weather outlook, Jul 8, 3:25 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
325 PM CDT THU JUL 8 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-091000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
325 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK COVERS A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SYSTEM ALOFT WAS MOVING INTO SOUTHWEST MISSOURI FROM KANSAS EARLY
THIS AFTERNOON. AHEAD OF THE SYSTEM...A LINE OF STRONG TO SEVERE
THUNDERSTORMS WAS DEVELOPING...WITH THE LINE EXPECTED TO PUSH INTO
NORTHERN AND PERHAPS CENTRAL ARKANSAS THROUGH THIS EVENING.

THE LINE OF THUNDERSTORMS IS EXPECTED TO PRODUCE STRONG TO DAMAGING
WINDS...WITH HAIL IN SOME AREAS. THIS WOULD INCLUDE AREAS NORTH AND
WEST OF MENA...CONWAY AND HARDY.

ELSEWHERE...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE POPPING UP THROUGH THIS EVENING. WITH A SLOW MOVEMENT AND A
MOIST ATMOSPHERE...THE STORMS WILL TEND TO PRODUCE HEAVY
RAINFALL...WITH FLASH FLOODING POSSIBLE IN A FEW SPOTS.

OVERNIGHT...ALL PRECIPITATION SHOULD DISSIPATE BY MIDNIGHT OR
SO...WITH PATCHY FOG DEVELOPING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK AREA OF LOW PRESSURE FROM TEXAS INTO NORTHERN AND WESTERN
ARKANSAS WILL BRING SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ON FRIDAY.

OTHERWISE...HIGH PRESSURE WILL BUILD ALOFT THIS WEEKEND AND INTO
NEXT WEEK...WITH HOT AND MOSTLY DRY CONDITIONS IN THE FORECAST.
ONLY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED.

WHILE STORMS WILL BE ISOLATED...THEY MAY PRODUCE STRONG WIND GUSTS.
THE STORMS WILL MOVE SLOWLY...WITH LOCALLY HEAVY RAINFALL EXPECTED.

THUNDERSTORM COMPLEXES FROM THE PLAINS...WHICH HAVE AFFECTED MUCH OF
ARKANSAS RECENTLY...WILL TEND TO MOVE NORTH OF THE REGION WITH HIGH
PRESSURE IN PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING IN NORTHERN AND
CENTRAL ARKANSAS AS A LINE OF STORMS ARRIVES FROM MISSOURI.

46

In the hours before

Local storm report, Jul 8, 5:27 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
527 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             MCRAE                   35.11N 91.82W
07/08/2004  0.75 INCH        WHITE              AR   PUBLIC

&&

44
Local storm report, Jul 8, 7:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
711 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     CLARKSVILLE             35.46N 93.47W
07/08/2004                   JOHNSON            AR   LAW ENFORCEMENT

            TREES DOWN IN CLARKSVILLE

&&

220

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:02 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan43 min
Jul 8, 7:05 PM CDTSevere Thunderstorm WarningLZKPope60 min
Jul 8, 7:18 PM CDTSevere Thunderstorm WarningLZKYell57 min
Jul 8, 7:53 PM CDTSevere Thunderstorm WarningLZKVan Buren62 min
Jul 8, 8:41 PM CDTSevere Thunderstorm WarningLZKIzard, Stone49 min
Jul 8, 9:03 PM CDTSevere Thunderstorm WarningLZKLonoke, Pulaski47 min
Jul 8, 9:28 PM CDTSevere Thunderstorm WarningLZKWhite47 min
Jul 8, 9:52 PM CDTSevere Thunderstorm WarningLZKDallas58 min
Jul 8, 9:55 PM CDTSevere Thunderstorm WarningLZKCleveland60 min

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.